The Linear Stability of Shock Waves for the Nonlinear Schrödinger–Inviscid Burgers System

  • Paulo Amorim
  • João-Paulo Dias
  • Mário Figueira
  • Philippe G. LeFlochEmail author


We investigate the coupling between the nonlinear Schrödinger equation and the inviscid Burgers equation, a system which models interactions between short and long waves, for instance in fluids. Well-posedness for the associated Cauchy problem remains a difficult open problem, and we tackle it here via a linearization technique. Namely, we establish a linearized stability theorem for the Schrödinger–Burgers system, when the reference solution is an entropy-satisfying shock wave to Burgers equation. Our proof is based on suitable energy estimates and on properties of hyperbolic equations with discontinuous coefficients. Numerical experiments support and expand our theoretical results.


Schrödinger–Burgers system Nonlinear Schrödinger equation Shock wave Linear stability 



The authors are grateful to Luis Sanchez for many discussions. The first three authors were partially supported by the Portuguese Foundation for Science and Technology (FCT) through the grant PTDC/MAT/110613/2009 and by PEst OE/MAT/UI0209/2011. The first author (P.A.) was also supported by the FCT through a Ciência 2008 fellowship. The fourth author (PLF) was supported by the Centre National de la Recherche Scientifique (CNRS) and the Agence Nationale de la Recherche through the grants ANR 2006-2–134423 and ANR SIMI-1-003-01.


  1. 1.
    Amorim, P., Dias, J.-P.: A nonlinear model describing a short wave-long wave interaction in a viscoelastic medium, Q. Appl. Math. doi: 10.1090/S0033-569X-2012-01298-4
  2. 2.
    Amorim, P., Figueira, M.: Convergence of semi-discrete approximations of Benney equations. C. R. Acad. Sci. Paris Ser. I(347), 1135–1140 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Amorim, P., Figueira, M.: Convergence of numerical schemes for short wave long wave interaction equations. J. Hyper. Diff. Equ. 8, 777–811 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Amorim, P., Figueira, M.: Convergence of a numerical scheme for a coupled Schrödinger-KdV system. Rev. Math. Complut. doi: 10.1007/s13163-012-0097-8
  5. 5.
    Antontsev, S., Dias, J.-P., Figueira, M., Oliveira, F.: Non-existence of global solutions for a quasilinear Benney system. J. Math. Fluid Mech. 13, 213–222 (2011)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Benney, D.J.: A general theory for interactions between short and long waves. Stud. Appl. Math. 56, 81–94 (1977)MathSciNetGoogle Scholar
  7. 7.
    Bekiranov, D., Ogawa, T., Ponce, G.: Interaction equations for short and long dispersive waves. J. Funct. Anal. 158, 357–388 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bouchut, F., James, F.: One-dimensional transport equations with discontinuous coefficients. Nonlinear Anal. 32, 891–933 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Cazenave, T.: Semilinear Schrödinger equations, Courant lecture notes in mathematics, vol. 10. American Mathematical Society, Providence (2003)Google Scholar
  10. 10.
    Chang, Q., Wong, Y.-S., Lin, C.-K.: Numerical computations for long-wave short-wave interaction equations in semi-classical limit. J. Comput. Phys. 227, 8489–8507 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Crasta, G., LeFloch, P.G.: A class of nonconservative and non strictly hyperbolic systems. Commun. Pure Appl. Anal. 1, 513–530 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Dias, J.-P., Figueira, M.: Existence of weak solutions for a quasilinear version of Benney equations. J. Hyper. Differ. Equ. 4, 555–563 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Dias, J.-P., Frid, H.: Short waves-long wave interactions for compressible Navier-Stokes equations. SIAM J. Math. Anal. 43, 764–787 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Dias, J.-P., Figueira, M., Frid, H.: Vanishing viscosity with short wave long wave interactions for systems of conservation laws. Arch. Ration. Mech. Anal. 196, 981–1010 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Dias, J.-P., Figueira, M., Oliveira, F.: Existence of local strong solutions for a quasilinear Benney system. C. R. Math. Acad. Sci. Paris Ser. I 344, 493–496 (2007)Google Scholar
  16. 16.
    Godlewski, E., Raviart, P.-A.: An introduction to the linearized stability of solutions of nonlinear hyperbolic systems of conservation laws. Lecture notes, Lisbon summer school. Ellipse, Lisbon (1999)Google Scholar
  17. 17.
    Hörmander, L.: The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis, Grundlehren der Mathematischen Wissenschaften. Springer, Berlin (1983)Google Scholar
  18. 18.
    Kato, T.: Linear evolution equations of “hyperbolic” type. J. Fac. Sci. Univ. Tokyo Sect. I(17), 241–258 (1970)Google Scholar
  19. 19.
    Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations, lecture notes in mathematics. Springer, Berlin (1975)Google Scholar
  20. 20.
    LeFloch, P.G.: An existence and uniqueness result for two nonstrictly hyperbolic systems, IMA volumes in mathematics and its applications. In: Keyfitz, B.L., Shearer, M. (eds.) Nonlinear evolution equations that change type, pp. 126–138. Springer, New York (1990)Google Scholar
  21. 21.
    LeFloch, P.G.: Hyperbolic systems of conservation laws. The theory of classical and nonclassical shock waves, lectures in mathematics. Birkhäuser, Basel (2002)Google Scholar
  22. 22.
    LeFloch, P.G., Xin, Z.P.: Uniqueness via the adjoint problems for systems of conservation laws. Commun. Pure Appl. Math. 46, 1499–1533 (1993)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Lions, J.-L., Magenes, E.: Problèmes aux limites non homogènes et applications. Duond, Paris (1968)zbMATHGoogle Scholar
  24. 24.
    Oliveira, F.: Stability of the solitons for the one-dimensional Zakharov-Rubenchik equation. Phys. D 175, 220–240 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Tsutsumi, M., Hatano, S.: Well-posedness of the Cauchy problem for the long wave-short wave resonance equations. Nonlinear Anal. 22, 155–171 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Tsutsumi, M., Hatano, S.: Well-posedness of the Cauchy problem for Benney’s first equations of long wave short wave interactions. Funkcial. Ekvac. 37, 289–316 (1994)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Paulo Amorim
    • 1
  • João-Paulo Dias
    • 1
  • Mário Figueira
    • 1
  • Philippe G. LeFloch
    • 2
    Email author
  1. 1.Centro de Matemática e Aplicações FundamentaisUniversidade de LisboaLisboaPortugal
  2. 2.Laboratoire Jacques–Louis Lions & Centre National de la Recherche ScientifiqueUniversité Pierre et Marie Curie (Paris 6)ParisFrance

Personalised recommendations